Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 160, NWS Springfield, MO

September 21, 2009Cherokee County, Crawford County, Kansas; 4 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Sep 21, 2009, 7:44 PM CDT for Cherokee County, Crawford County, Kansas; 4 counties in Missouri. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2009, 7:44 PM CDT (00:44 UTC)
Expired
Sep 22, 2009, 2:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Cherokee County, KS, Crawford County, KS, Barton County, MO, Greene County, MO, Jasper County, MO, Lawrence County, MO

The radar

The Springfield radar (KSGF), 62 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 9:00 PM CDTFLASH FLOOD5 Ssw Pleasant Hope, MOSTATE HIGHWAY CC NOW CLOSED IN THREE PLACES BETWEEN STATE HIGHWAYS 13 AND 65.
Sep 21, 9:00 PM CDTFLASH FLOOD5 Wsw Springfield, MOFARM ROAD 156 FLOODED AT WILSONS CREEK WEST OF WEST BYPASS.
Sep 21, 9:13 PM CDTFLASH FLOODSpringfield, MOWILSON CREEK IN BETWEEN CHESTNUT EXPRESSWAY AND SUNSHINE WAS NEARLY OUT OF ITS BANKS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 76 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.7 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2009-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
461 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-179 m²/s²
0-3 km storm-relative helicity
-171 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 220044
FFWSGF
KSC021-037-MOC011-077-097-109-220700-
/O.NEW.KSGF.FF.W.0160.090922T0044Z-090922T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
744 PM CDT MON SEP 21 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARTON COUNTY IN SOUTHWEST MISSOURI...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...
  CRAWFORD COUNTY IN SOUTHEAST KANSAS...
  GREENE COUNTY IN SOUTHWEST MISSOURI...
  JASPER COUNTY IN SOUTHWEST MISSOURI...
  LAWRENCE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 200 AM CDT TUESDAY.

* AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT EXCESSIVE RAINFALL WAS PRODUCING FLASH FLOODING ACROSS THE 
  WARNED AREA.  WHILE THE HEAVIEST RAIN HAS SHIFTED EAST OF THE
  WARNING AREA...RUNOFF FLOODING WILL PERSIST INTO THE OVERNIGHT
  HOURS DUE TO HEAVY RAINFALL OF 2 TO OVER 4 INCHES IN SOME 
  LOCATIONS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING.
  CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

NORTH MAIN AND MURPHY BOULEVARD IN JOPLIN...
ROUTE CC WEST OF FAIR GROVE AT THE POMME DE TERRE RIVER...
HIGHWAY 97 AT THE SPRING RIVER NORTH OF STOTTS CITY...
HIGHWAY 37 AT THE SPRING RIVER SOUTHWEST OF AVILLA...
HIGHWAY 7 AT LITTLE CHERRY CREEK NORTH OF COLUMBUS.

THIS WARNING REPLACES THE PREVIOUS WARNINGS FOR 
GREENE...LAWRENCE...BARTON...JASPER...CRAWFORD AND CHEROKEE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS WATER COVERED BRIDGES OR LOW WATER CROSSINGS.

&&

LAT...LON 3767 9508 3764 9409 3729 9408 3728 9363
      3742 9363 3742 9307 3709 9307 3710 9361
      3692 9362 3693 9407 3705 9406 3706 9412
      3706 9462 3699 9462 3700 9507

$$

LINDENBERG
2 follow-up statements
000 
WGUS73 KSGF 220324
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1024 PM CDT MON SEP 21 2009

KSC021-037-MOC011-077-097-109-220700-
/O.CON.KSGF.FF.W.0160.000000T0000Z-090922T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD KS-CHEROKEE KS-LAWRENCE MO-JASPER MO-GREENE MO-BARTON MO-
1024 PM CDT MON SEP 21 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR
BARTON...CHEROKEE...CRAWFORD...GREENE...JASPER AND LAWRENCE
COUNTIES...

AT 1023 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT MODERATE TO OCCASIONALLY HEAVY RAINFALL CONTINUED ACROSS 
SOUTHWEST MISSOURI. THE RAIN WAS BEGINNING TO END ACROSS EXTREME 
SOUTHEAST KANSAS. RADAR ESTIMATES AND RAIN GAUGES INDICATE THAT TWO 
TO THREE INCHES OF RAIN HAS ALREADY FALLEN ACROSS THE AREA...WITH 
ISOLATED AMOUNTS GREATER THAN THREE INCHES. ADDITIONAL RAINFALL 
AMOUNTS UP TO A QUARTER INCH WILL BE POSSIBLE ACROSS SOUTHWEST 
MISSOURI BEFORE THE RAIN ENDS OVERNIGHT.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

NORTH MAIN AND MURPHY BOULEVARD IN JOPLIN...
ROUTE CC WEST OF FAIR GROVE AT THE POMME DE TERRE RIVER...
HIGHWAY 97 AT THE SPRING RIVER NORTH OF STOTTS CITY...
HIGHWAY 37 AT THE SPRING RIVER SOUTHWEST OF AVILLA...
HIGHWAY 7 AT LITTLE CHERRY CREEK NORTH OF COLUMBUS.

SEVERAL AREA CREEKS AND STREAMS REMAIN FLOODED...INCLUDING WILSON 
AND LIGHTNING CREEKS. STREAMS AND CREEKS THAT ARE NOT YET FLOODED 
WILL EXPERIENCE VERY RAPID RISES TONIGHT DUE TO THE EXTREME AMOUNTS 
OF RAINFALL OVER A WIDESPREAD AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS WATER COVERED BRIDGES OR LOW WATER CROSSINGS.

&&

LAT...LON 3767 9508 3764 9409 3729 9408 3728 9363
      3742 9363 3742 9307 3709 9307 3710 9361
      3692 9362 3693 9407 3705 9406 3706 9412
      3706 9462 3699 9462 3700 9507

$$


SCHAUMANN
000 
WGUS73 KSGF 220659
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
159 AM CDT TUE SEP 22 2009

KSC021-037-MOC011-077-097-109-220709-
/O.EXP.KSGF.FF.W.0160.000000T0000Z-090922T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD KS-CHEROKEE KS-LAWRENCE MO-JASPER MO-GREENE MO-BARTON MO-
159 AM CDT TUE SEP 22 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 200 AM CDT FOR BARTON...
CHEROKEE...CRAWFORD...GREENE...JASPER AND LAWRENCE COUNTIES...

THIS WARNING HAS BEEN REPLACE BY AN AREAL FLOOD WARNING VALID UNTIL 
10 AM.

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3767 9508 3764 9409 3729 9408 3728 9363
      3742 9363 3742 9307 3709 9307 3710 9361
      3692 9362 3693 9407 3705 9406 3706 9412
      3706 9462 3699 9462 3700 9507

$$

HATCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 7:36 PM CDT, 8 minutes earlier.

Area forecast discussion, Sep 21, 7:36 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
736 PM CDT MON SEP 21 2009

.DISCUSSION...

STRONG THUNDERSTORMS EXTEND FROM FORT LEONARD WOOD TO NEAR
GAINESVILLE WITH TRAINING THUNDERSTORMS ALONG THE ARKANSAS STATE
LINE TO NEAR SELIGMAN. OVERALL SEVERE THREAT CONTINUES TO
DIMINISH WITH LOSS OF DAY TIME HEATING AND WEAKER SHEAR AS THESE
THUNDERSTORMS TRACK EAST ACROSS THE AREA.

GREATEST CONCERN THIS EVENING AND OVERNIGHT REMAINS THE FLOOD
RISK ACROSS THE OZARKS AND THE OSAGE PLAIN WITH FLASH...AERIAL AND
RIVER FLOODING ALL POSSIBLE. EFFICIENT RAIN PROCESSES WILL
CONTINUE OVERNIGHT WITH PRECIPITABLE WATER VALUES REMAINING OVER
AN INCH AND A HALF WITH PERSISTENT MOISTURE TRANSPORT FROM 35 KNOT
LOW LEVEL JET AHEAD OF COLD FRONT NOW POSITIONED ALONG THE KANSAS
AND MISSOURI STATE LINE. FRONT WILL GRADUALLY MOVE EAST OVERNIGHT
WITH ADDITIONAL DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. RAINFALL
WILL REMAIN EFFICIENT WITH UPDRAFTS OF 45 DBZ BELOW 15K FT.

ANGLE

&&

.AVIATION...

SURFACE COLD FRONT REMAINS WEST OF THE AERODROMES WITH NUMEROUS
SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT. MAINLY RAIN SHOWERS
ARE EXPECTED TO IMPACT KJLN AND KSGF THIS EVENING WITH LINE OF
THUNDERSTORMS MOVING THROUGH BRANSON AT TAF ISSUANCE. VISIBILITIES
WILL LIKELY BE REDUCED TO IFR AT BRANSON AS THUNDERSTORMS TRACK THROUGH.
RAIN SHOWERS THEN ARE EXPECTED AT ALL TAF SITES THROUGH THE
OVERNIGHT HOURS. COLD FRONT WILL PASS THROUGH THE TERMINALS LATE
TONIGHT BRINGING A WIND SHIFT TO THE NORTH WITH CEILINGS FALLING
TO MVFR AND IFR.

ANGLE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR KSZ073-097-101.

&&
Hazardous weather outlook, Sep 21, 7:09 PM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
709 PM CDT MON SEP 21 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
709 PM CDT MON SEP 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

STRONG THUNDERSTORMS WILL CONTINUE TO TRACK ACROSS SOUTH CENTRAL
MISSOURI EAST OF A LINE FROM NEAR FORT LEONARD WOOD TO BRANSON.
ISOLATED STRONG STORMS WILL BE CAPABLE OF PRODUCING WINDS NEAR 50
MPH AND HAIL UP TO THE SIZE OF DIMES.

FLASH FLOODING AND AERIAL FLOODING WILL REMAIN POSSIBLE ACROSS
THE OUTLOOK AREA OVERNIGHT WITH MODERATE TO HEAVY RAIN CONTINUING
TO FALL ON SATURATED SOILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED TO SCATTERED THUNDERSTORMS CAN NOT BE RULED OUT FROM
TUESDAY THROUGH SATURDAY. LOW PRESSURE IS EXPECTED TO GRADUALLY
TRACK THROUGH THE PLAINS...EVENTUALLY PROGRESSING EAST TOWARDS
THE OZARKS LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH THE REST OF THE NIGHT.
HOWEVER...SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS AND
FLOOD REPORTS TO THE NATIONAL WEATHER SERVICE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

ANGLE

In the hours before

Local storm report, Sep 21, 6:47 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
647 PM CDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HEAVY RAIN       1 SE MORGAN             37.50N 92.66W
09/21/2009  E2.20 INCH       LACLEDE            MO   PUBLIC

            RAINFALL OCCURRED IN LESS THAN 45 MINUTES. FLOODING OF
            FIELDS AND POND ON PROPERTY AT THIS LOCATION.

&&

WISE
Local storm report, Sep 21, 6:54 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
654 PM CDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HEAVY RAIN       8 WNW LEBANON           37.72N 92.80W
09/21/2009  M2.11 INCH       LACLEDE            MO   TRAINED SPOTTER

            0.88 INCHES OCCURRED IN THE LAST 30 MINUTES. REPORT VIA
            COCORAHS

&&

WISE
Local storm report, Sep 21, 6:56 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
656 PM CDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HEAVY RAIN       5 NW FAIR GROVE         37.44N 93.22W
09/21/2009  M3.20 INCH       POLK               MO   TRAINED SPOTTER

            RAINFALL OCCURRED SINCE 3 PM THIS AFTERNOON. REPORT FROM
            COCORAHS.

&&

WISE
Local storm report, Sep 21, 7:08 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
708 PM CDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HEAVY RAIN       PITTSBURG               37.41N 94.70W
09/21/2009  M4.20 INCH       CRAWFORD           KS   CO-OP OBSERVER

&&

WISE
Local storm report, Sep 21, 7:09 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
709 PM CDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HEAVY RAIN       2 SE GREENFIELD         37.39N 93.82W
09/21/2009  M2.00 INCH       DADE               MO   CO-OP OBSERVER

&&

WISE
Local storm report, Sep 21, 7:20 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
720 PM CDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HEAVY RAIN       LEBANON                 37.68N 92.66W
09/21/2009  M4.00 INCH       LACLEDE            MO   BROADCAST MEDIA

&&

JSS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 1:57 AM CDTAreal Flood WarningSGFCherokee, Crawford8 hr
Sep 22, 10:10 AM CDTAreal Flood WarningSGFCherokee, Crawford26 hr
Sep 21, 7:20 PM CDTFlash Flood WarningSGFBarry, Stone, Taney6 hr
Sep 21, 7:36 PM CDTFlash Flood WarningSGFDallas, Laclede, Webster, Wright6 hr
Sep 21, 8:19 PM CDTFlash Flood WarningSGFOzark6 hr
Sep 21, 8:52 PM CDTFlash Flood WarningSGFDent6 hr
Sep 22, 12:59 AM CDTAreal Flood WarningSGFBarry, Stone, Taney9 hr
Sep 22, 9:59 AM CDTAreal Flood WarningSGFBarry, Christian, Dallas, Douglas, Greene, Howell and 7 more8 hr
Sep 22, 5:29 PM CDTAreal Flood WarningSGFBarry19 hr
Sep 22, 5:38 PM CDTAreal Flood WarningSGFGreene18 hr
Sep 22, 5:44 PM CDTAreal Flood WarningSGFDouglas, Ozark18 hr
Sep 22, 6:55 PM CDTAreal Flood WarningSGFDallas, Laclede17 hr

Nearby

Flash Flood Warnings in Missouri, 2009Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.